Alert archive / Arkansas / Flash Flood Warnings in 2014

Flash Flood Warning 9, NWS Shreveport, LA

July 9, 2014McCurtain County, Oklahoma; Howard County, Sevier County, Arkansas

NWS Shreveport, LA issued this flash flood warning at Jul 9, 2014, 7:26 AM CDT for McCurtain County, Oklahoma; Howard County, Sevier County, Arkansas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2014, 7:26 AM CDT (12:26 UTC)
Expired
Jul 9, 2014, 9:30 AM CDT
In force
2 hr
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Flood severity
None

Counties Howard County, AR, Sevier County, AR, McCurtain County, OK

The radar

The Western Arkansas radar (KSRX), 121 km from the middle of the area, began a volume at 12:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KBAD), launched 12:00Z, 0.4 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2014-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 536 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2014-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
536 J/kg
Mixed-layer CIN
-116 J/kg
Mixed-layer LCL
1245 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

981 
WGUS54 KSHV 091226
FFWSHV
ARC061-133-OKC089-091430-
/O.NEW.KSHV.FF.W.0009.140709T1226Z-140709T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
726 AM CDT WED JUL 9 2014

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MCCURTAIN COUNTY IN SOUTHEAST OKLAHOMA...
  HOWARD COUNTY IN SOUTHWEST ARKANSAS...
  THIS INCLUDES THE CITIES OF...UMPIRE...DIERKS...
  SEVIER COUNTY IN SOUTHWEST ARKANSAS...

* UNTIL 930 AM CDT

* AT 710 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS OBSERVED 
RADAR ESTIMATED RAIN TOTALS OF 4 TO 6 INCHES DUE TO REPEATED 
OCCURRENCES OF THUNDERSTORMS MOVING ACROSS THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ATHENS

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF 2 INCHES ARE POSSIBLE IN THE WARNED 
AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

&&

LAT...LON 3450 9446 3423 9446 3419 9438 3420 9425
      3436 9425 3436 9404 3432 9392 3420 9392
      3419 9383 3396 9386 3419 9440 3420 9440
      3421 9447 3429 9467 3451 9458

$$

05

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 7:20 AM CDT, 6 minutes earlier.

Area forecast discussion, Jul 9, 7:20 AM CDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
720 AM CDT WED JUL 9 2014

.DISCUSSION...
OUTFLOW IS SEEN MOVING OUT OF RAIN AREAS AND EXTENDS ACROSS
NORTHWEST LOUISIANA WITH VERY LITTLE DEVELOPMENT AT THIS TIME.
MEANWHILE...THE RAIN AREA CONTINUES TO REMAIN PRETTY MUCH IN PLACE
WHILE WEAKENING ON THE DOWN STREAM SIDE AND STILL HOLDING ON THE
NORTHERN FLANK. WE HAVE RESTRUCTURED THE POPS A BIT WITH NOT MUCH
OTHER NEED FOR CHANGE ASIDE FROM REMOVING SOME DAYBREAK WORDING
IN THE ZONES.

&&

.PREV DISCUSSION... /ISSUED 623 AM CDT WED JUL 9 2014/

AVIATION...
UPPER-LEVEL DISTURBANCE COMBINED WITH NUMEROUS OUTFLOW BOUNDARIES
ACROSS THE REGION TO CONTRIBUTE TO VCTS CONDITIONS ACROSS AREA
TERMINALS TODAY AND THIS EVENING. OTHERWISE...VFR CONDITIONS TO
PREVAIL OUTSIDE OF CONVECTION WITH SOUTHWEST WINDS 5 TO 10 KNOTS
BECOMING LIGHT AND VARIABLE OVERNIGHT. /05/

PREV DISCUSSION... /ISSUED 514 AM CDT WED JUL 9 2014/

DISCUSSION...
AIR TEMPERATURES ARE IN THE LOW TO MOSTLY MID AND UPPER 70S WITH A
LIGHT SOUTHWEST PREVAILING WIND. SOME GUSTS FROM THE NORTHEAST
AND RAIN COOLED LOW 70S ARE FOUND OVER OUR NORTH WHERE WEAK HIGH
PRESSURE IS NUDGING INTO NORTHERN COUNTIES WHICH HAS A GOOD DEAL OF
CONVECTION CONTINUING TO WORK SLOWLY SOUTHWARD AS A RESULT. THE
NAM AND HIGH RESOLUTION MODELS ARE INDICATING SOME OF THIS
PRECIPITATION WE SEE ON RADAR...BUT NOT VERY WELL LOCATION WISE AT
THIS TIME MUCH LESS PERHAPS FOR LATER.

THE NOCTURNAL INFLUENCE WILL SOON BE LOST WITH DAYTIME HEATING
UNFOLDING DURING THE MID TO LATE MORNING AND WILL TRANSITION
COVERAGE...BUT THE GOOD NEWS IS THAT WE ARE SEEING THE MUCH NEEDED
RAINFALL PROPAGATE DOWN INTO OUR AREA. THE GFS IS DOING JUST AS
WELL AS THE FINER RESOLUTION EFFORT WITH THE WEAK PRESSURE PATTERN
AND HAS A 1017 BM HIGH LOOMING TO OUR NORTH BY 18Z AND WILL KEEP A
SHEAR AXIS OVER THE FOUR STATE AREA FOR A COUPLE OR FEW DAYS. WE
ARE NOT FAR FROM MAV GUIDANCE IN THE SHORT AND TERM AND PERHAPS A
BIT BELOW MEX IN THE LONGER RUN TOWARD THE WEEKEND AND BEYOND.

AN UPDATE TO THE ZONES WILL LIKELY OCCUR AFTER DAYBREAK TO CLEAN
UP WORDING CURRENTLY IN THE PRE PERIOD FOR THE FORECAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  94  74  94  73  95 /  30  30  20  20  20
MLU  92  72  92  71  93 /  50  40  30  30  20
DEQ  91  70  91  71  94 /  50  30  30  20  20
TXK  92  73  92  73  94 /  40  30  30  20  20
ELD  91  70  91  71  94 /  50  40  30  30  20
TYR  93  73  94  73  94 /  20  20  10  10  10
GGG  93  73  94  72  94 /  30  20  10  10  10
LFK  95  72  93  72  95 /  20  10  20  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

24
Hazardous weather outlook, Jul 9, 6:29 AM CDT, 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
629 AM CDT WED JUL 9 2014

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-101130-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
629 AM CDT WED JUL 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH ARKANSAS...FOR NORTH
AND CENTRAL LOUISIANA...FOR DEEP EAST AND NORTHEAST TEXAS AND FOR
SOUTHEAST OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG VARIOUS
OUTFLOW BOUNDARIES AND A WEAK COOL FRONT ALL DRIFTING SOUTHWARD INTO
THE FOUR STATE AREA. LOCALLY HEAVY RAINFALL...GUSTY WINDS...SMALL
HAIL AND DANGEROUS LIGHTNING WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

SCATTERED THUNDERSTORMS ARE EXPECTED TO LINGER IN THE AREA FOR
THURSDAY AND INTO FRIDAY.OVERALL COVERAGE OF THE CONVECTION WILL
BE SLOWLY DIMINISHING EACH DAY AS THE WEAK COOL FRONT BECOMES
STATIONARY AND EVENTUALLY WASHES OUT OF FOCUS. DAYTIME HEATING
COMBINED WITH THIS RESIDUAL BOUNDARY AND WILL CONTRIBUTE TO STORMS
CAPABLE OF PRODUCING LOCALLY DAMAGING WIND AND POSSIBLY SOME HAIL.
OTHERWISE...NO ORGANIZED HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

24

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 6:45 AM CDTAreal Flood AdvisorySHVMcCurtain2 hr

Nearby

Flash Flood Warnings in Arkansas, 2014Flash Flood Warnings in Oklahoma, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.